Kentucky, 2011

Hail and Damaging Winds in Kentucky, June 7, 2011

June 7, 2011 · NWS RLX · 4 events in 2 counties and zones

Morning showers and thunderstorms in northern Ohio dropped south into northeast Kentucky during the afternoon. Strong heating helped increase buoyancy during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Morning showers and thunderstorms in northern Ohio dropped south into northeast Kentucky during the afternoon. Strong heating helped increase buoyancy during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 7, 2:17 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 7, 2:17 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT TUE JUN 7 2011

.SYNOPSIS...
HIGH PRESSURE WILL BE IN CONTROL THROUGH WEDNESDAY NIGHT...WITH A
HOT AFTERNOON ON WEDNESDAY. COOL FRONT BRINGS STORM CHANCES THURSDAY
INTO MUCH OF THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
MCS CONTINUING SOUTH ACROSS CWA AT THE PRESENT TIME.  ALTHOUGH IT IS
MOVING INTO AN AIRMASS WITH 1000-2000 J/KG OF CAPE AND SUFFICIENT
PWAT...IT STARTING TO SHOW A WEAKENING TREND AS IT BUMPS INTO
DEVELOPING H500 RIDGE.  THINK COMPLEX WILL START TO SLIGHTLY DEFLECT
TO THE EAST WITH TIME AS IT RIDES THE RIDGE AND CONTINUES TO
WEAKEN...WITH LEFTOVERS EXITING THE MOUNTAINS BY 01Z OR SO. SKIES
WILL CLEAR THIS EVENING ONCE CONVECTIVE DEBRIS CLEARS OUT.

REMAINDER OF THE FORECAST PERIOD WILL BE DRY...WITH H500 RIDGE
TRAVERSING THE AREA.  WITH CLEARING SKIES AND CALM WINDS...EXPECTING
SOME PATCHY FOG TONIGHT...ESPECIALLY IN AREAS THAT RECEIVED RAIN
TODAY. AXIS MOVES THROUGH WEDNESDAY AFTERNOON. ANY CONVECTIVE
DEVELOPMENT IN THE CONSIDERABLE DAYTIME HEAT SHOULD BE HELD IN CHECK
BY RELATIVELY DRY MIDLEVELS...WITH ANY ISOLATED STORMS GENERALLY
EAST OF BLF. LATE WEDNESDAY AND WEDNESDAY NIGHT...RIDGE IS FLATTENED
AS MIDLEVEL RIPPLES MOVE BY ALONG THE SOUTHERN EDGE OF THE
WESTERLIES.  THIS WILL ALSO SLOW THE APPROACH OF THE NEXT FRONTAL
BOUNDARY FROM THE NORTHWEST.  ANY EFFECTS FROM THIS BOUNDARY WILL
ARRIVE AFTER 12Z THURSDAY...WITH JUST AN INCREASE IN CLOUDS EXPECTED
BY SUNRISE.

STAYED CLOSER TO BETTER-PERFORMING MET TEMPERATURES FOR TONIGHT AND
WEDNESDAY NIGHT.  WEDNESDAY AFTERNOON WILL BE THE HOTTEST OF THIS
STRING.  WITH H850 TEMPS AROUND 20C...MID 90S ARE A GOOD BET IN THE
LOWLANDS.  A COUPLE OF RECORD HIGHS COULD BE SET...ESPECIALLY AT
BKW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
ALL THE MODELS SHOW WEAKENING OF THE SUBTROPICAL RIDGE AND SLIGHTLY
AMPLIFYING THE NORTHERN STREAM ACROSS THE NATION...ALLOWING AN EAST
TO WEST COOL FRONT TO SLOW DRIFT SOUTHWARD INTO OUR AREA BY FRIDAY
MORNING BEFORE STALLING. THERE ARE TIMING DIFFERENCES...AND
POSITIONING DIFFERENCES AS TO WHERE THE FRONT STALLS. THE GFS IS
MOST AGGRESSIVE AND FASTER IN ALLOWING THE FRONT TO REACH AT LEAST
THE FAR SOUTH PART OF THE AREA...WHILE OTHER MODELS ARE LESS
AGGRESSIVE WITH STALLING THE FRONT ACROSS THE CENTRAL PART OF THE
AREA. GIVEN THIS IS SUMMER...AND THE FACT THAT A STRONGER NORTHERN
STREAM UPPER TROUGH TO THE WEST IS YET TO AFFECT US EARLY THIS
WEEKEND...WILL GO WITH THE SLOWER AND FURTHER NORTH SOLUTIONS. THIS
SCENARIO WILL HAVE THE FRONT SAG SOUTHWARD TO JUST NORTH OF OUR AREA
BY THURSDAY EVENING...THEN SLOWLY PROGRESS SOUTHWARD INTO CENTRAL
SECTIONS BY FRIDAY MORNING BEFORE STALLING.

WITH PWS AROUND 1.5...DECENT INSTABILITY...AND A SERIES OF UPPER
DISTURBANCES RIDING EASTWARD ALONG THE BOUNDARY...EXPECT A GOOD
CHANCE FOR CONVECTION TO BE MAINTAINED WITH THE BOUNDARY. THIS
CONVECTION WOULD LIKELY BE CONFINED TO THE NORTH THURSDAY AS THE
FRONT APPROACHES...THEN SAG SOUTHWARD ACROSS THE AREA THURSDAY NIGHT
THROUGH FRIDAY. BEST CHANCE OF CONVECTION THIS PERIOD WOULD BE ACROSS
THE NORTH AND CENTRAL SECTIONS...CLOSELY ASSOCIATED WITH THE FRONT.

TEMPERATURES THURSDAY WILL STILL BE HOT IN THE 90S...AND MORE
HUMID...THEN COOLING OFF FRIDAY INTO THE 80S SIMPLY DUE TO THE
CLOUDS AND CONVECTION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS A STRONGER UPPER LEVEL TROUGH APPROACHES FROM THE WEST
SATURDAY...THE FRONT FIRST GETS PUSHED BACK NORTH AS A WARM FRONT ON
SATURDAY...THEN COMES BACK SOUTH AND EAST AS COLD FRONT LATE SATURDAY
INTO EARLY SUNDAY. CONVECTION MAY WANE A BIT AS WE GET INTO THE WARM
SECTOR SATURDAY...BUT INCREASE AGAIN AHEAD OF THE COLD FRONT LATE
SATURDAY AND SATURDAY NIGHT. TEMPERATURES IN THE WARM SECTOR
SATURDAY WILL STILL BE TEMPERED BY THE CLOUDS AND SCATTERED
CONVECTION. FRONT FINALLY GETS KICKED OUT OF THE AREA SUNDAY
MORNING...WITH MUCH COOLER AND DRIER AIR EXPECTED FOR LATER SUNDAY
INTO EARLY NEXT WEEK...NEAR NORMAL TEMPERATURES.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WITH MCS AFFECTING MAINLY NORTHERN SECTIONS OF RLX CWA...EXPECT IFR
OR EVEN BRIEF LIFR VSBYS IN THE HEAVIEST STORMS...ESPECIALLY AT PKB
EARLY ON.  WIND GUSTS OF 25-35 KNOTS CAN ALSO BE EXPECTED WITH THE
CONVECTION. AREAS ALONG/SOUTH OF I-64 SHOULD ESCAPE MOST OF THIS
ACTIVITY.  EXPECT MCS TO BE DEFLECTED EAST WITH TIME AS H500 RIDGE
BUILDS IN...AND THINK MOST PRECIPITATION WILL WRAP UP BY 00Z.
OVERNIGHT...MOSTLY CLEAR SKIES.  SOME FOG EXPECTED TO FORM AFTER
MIDNIGHT...MAINLY IN AREAS THAT RECEIVE RAIN THIS AFTERNOON.
INCLUDED A PERIOD OF IFR AT PKB/CKB/EKN...WITH MVFR TO THE SOUTH.
VFR RETURNS EVERYWHERE BY 13Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF STORMS EARLY ON COULD VARY SLIGHTLY.
FOG DEPTH COULD VARY DEPENDING ON RAINFALL THIS AFTERNOON.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/JMV
NEAR TERM...CL
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Jun 7, 2:42 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT TUE JUN 7 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-081945-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
342 PM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 7, 2:25 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
325 PM EDT TUE JUN 7 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             THURMAN                 38.92N 82.43W
06/07/2011  U0.88 INCH       GALLIA             OH   PUBLIC

            EVENT OCCURRED BETWEEN
            256 PM 06/07/2011 AND 311 PM 06/07/2011

&&

NNNN
Local storm report, Jun 7, 2:26 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
326 PM EDT TUE JUN 7 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             COALTON                 39.11N 82.61W
06/07/2011  U0.75 INCH       JACKSON            OH   PUBLIC

            EVENT OCCURRED BETWEEN
            302 PM 06/07/2011 AND 317 PM 06/07/2011

&&

NNNN
Special weather statement, Jun 7, 2:33 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT TUE JUN 7 2011

KYZ103-OHZ086-087-WVZ005>007-013-014-025-026-072015-
BOONE WV-BOYD KY-CABELL WV-GALLIA OH-LAWRENCE OH-LINCOLN WV-LOGAN WV-
MASON WV-PUTNAM WV-WAYNE WV-
333 PM EDT TUE JUN 7 2011

...A STRONG THUNDERSTORM WILL AFFECT BOYD...CABELL...LINCOLN...
NORTHERN BOONE...NORTHERN LOGAN...SOUTH CENTRAL GALLIA...SOUTHEASTERN
LAWRENCE...SOUTHWESTERN MASON...SOUTHWESTERN PUTNAM AND WAYNE
COUNTIES...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
HAMLIN...MOVING SOUTH AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BRANCHLAND...MYRA...BURNAUGH...AND RACINE
AROUND 340 PM...PALERMO...ALKOL...WAYNE...AND WOODVILLE AROUND 345
PM...SPURLOCKVILLE AND EAST LYNN AROUND 350 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR MILE MARKER
191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 35 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3868 8262 3865 8215 3840 8196 3836 8190
      3833 8191 3829 8181 3822 8180 3822 8184
      3818 8182 3823 8178 3820 8175 3823 8171
      3814 8157 3791 8179 3800 8240 3814 8260

08
Local storm report, Jun 7, 2:45 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
345 PM EDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     EAST BANK               38.22N  81.45W
06/07/2011                   KANAWHA            WV   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS RTE 61.

&&

EVENT NUMBER RLX1100683

ARB
Local storm report, Jun 7, 2:51 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
351 PM EDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     CROSS LANES             38.44N  81.77W
06/07/2011                   KANAWHA            WV   911 CALL CENTER

            TREES DOWN ACROSS PIONEER DR AND DEERFIELD LN

&&

EVENT NUMBER RLX1100684

ARB
Local storm report, Jun 7, 2:54 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
354 PM EDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     CHARLESTON              38.35N  81.63W
06/07/2011                   KANAWHA            WV   911 CALL CENTER

            TREES AND POWER LINES DOWN AT GREENBRIER ST AND
            DEITRICK BLVD

&&

EVENT NUMBER RLX1100685

ARB

The radar

The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Greenup

When
June 7, 3:03 PM EST
Where
Greenup County, 0.98 mi WSW of Kenwood
Measured
0.88 in hail
Reported by
Public
Coordinates
38.517, -82.698

Thunderstorm Wind, Greenup

When
June 7, 3:16 PM EST
Where
Greenup County, 0.98 mi W of Kenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.521, -82.698

Trees fell onto power lines along Crestview Road.

Thunderstorm Wind, Carter

When
June 7, 3:36 PM EST
Where
Carter County, 4 mi ESE of Grayson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.308, -82.882

Trees were blown down onto power lines in the Stinson vicinity.

Thunderstorm Wind, Greenup

When
June 7, 3:39 PM EST
Where
Greenup County, 1 mi SSW of Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.417, -82.909

Trees were blown down along Route 784.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309305, 309302, 309307, 309304.